Alert archive / Florida / Flood Watches in 2017

Flood Watch 3, NWS Melbourne, FL

October 16, 2017Volusia County, Florida

NWS Melbourne, FL issued this flood watch at Oct 16, 2017, 3:25 PM EDT for Volusia County, Florida. It took effect at Oct 17, 2017, 4:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 3:25 PM EDT (19:25 UTC)
In effect from
Oct 17, 2017, 4:00 AM EDT
Expired
Oct 18, 2017, 4:00 AM EDT
In force
24 hr
Issued by
NWS Melbourne, FL
Flood severity
None

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1627 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS62 KMLB 161925
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Melbourne FL
325 PM EDT Mon Oct 16 2017

...FLOOD WATCH IN EFFECT FOR VOLUSIA AND NORTHERN BREVARD COUNTIES
LATE TONIGHT THROUGH TUESDAY NIGHT...

FLZ041-141-147-180800-
/O.NEW.KMLB.FA.A.0003.171017T0800Z-171018T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Volusia County-Coastal Volusia County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Cocoa, and Titusville
325 PM EDT Mon Oct 16 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY
NIGHT...

The National Weather Service in Melbourne has issued a

* Flood Watch for a portion of east central Florida, including 
  the following areas, Coastal Volusia County, Inland Volusia 
  County, and Northern Brevard County. 

* From late tonight through late Tuesday night

* Increasing moisture and elevated northeast winds along and
  behind a passing front will lead to the potential for persistent
  heavy rainfall bands across Volusia and northern Brevard
  Counties from late tonight through Tuesday night. Rainfall 
  amounts up to 1 to 3 inches are expected across this area during
  this timeframe, with locally higher amounts of 4 to 5 inches 
  possible. 

* This heavy rainfall will have the potential to cause flooding 
  of low-lying areas and poor drainage areas. Flooding will also 
  affect roadways, creeks and small streams. Remember to not drive
  across flooded roadways. Turn around. Don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be 
alert for possible Flood Warnings. Those living in areas prone to 
flooding should be prepared to take action should flooding 
develop.

&&

$$
1 follow-up statement
157 
WGUS62 KMLB 171938
FFAMLB

Flood Watch
National Weather Service Melbourne FL
338 PM EDT Tue Oct 17 2017

...FLOOD WATCH IN EFFECT FOR VOLUSIA AND NORTHERN BREVARD
COUNTIES LATE TONIGHT THROUGH TUESDAY NIGHT...

FLZ041-172045-
/O.CAN.KMLB.FA.A.0003.000000T0000Z-171018T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Volusia County-
Including the cities of Debary, Deland, and Deltona
338 PM EDT Tue Oct 17 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for inland Volusia County has been cancelled.
Scattered showers are expected to move inland through Tonight but
the risk of flooding is low. 

$$

FLZ141-147-180800-
/O.CON.KMLB.FA.A.0003.000000T0000Z-171018T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Volusia County-Northern Brevard County-
Including the cities of Daytona Beach, New Smyrna Beach, 
Ormond Beach, Cocoa, and Titusville
338 PM EDT Tue Oct 17 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of east central Florida, including the following 
  areas, Coastal Volusia County and Northern Brevard County. 

* Through late tonight

* Increasing moisture and elevated northeast winds along and
  behind a passing front will lead to the potential for persistent
  heavy rainfall bands across coastal Volusia and northern Brevard
  Counties through late tonight. Rainfall amounts from 1 to 2
  inches are expected across this area, with isolated locally
  higher amounts of 3 to 5 inches possible where any rain bands
  develop and persistent into the overnight hours.
 
* This heavy rainfall will have the potential to cause flooding 
  of low-lying areas and poor drainage areas. Flooding will also 
  affect roadways, creeks and small streams. Remember to not 
  drive across flooded roadways. Turn around. Don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible Flood Warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$

15

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Oct 16, 9:33 AM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Oct 16, 9:33 AM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
933 AM EDT Mon Oct 16 2017

.DISCUSSION...Frontal boundary will move into north Florida today,
with a weak pressure gradient across the area. A light northeast
flow will develop with winds at the coast becoming east-northeast
and increasing to around 10mph as the sea breeze develops and
moves inland this afternoon. Morning soundings indicate sufficient
moisture for isolated to scattered shower development along and
ahead of this boundary and cooling temps aloft may also support a
few thunderstorms through the afternoon. Will maintain rain
chances around 30-40 percent across the region.

Skies starting off mostly sunny will become partly cloudy into the
late morning and afternoon, with highs reaching the mid-upper 80s
along the coast and upper 80s to around 90 degrees across the
interior.

&&

.AVIATION...Patchy stratus and fog has moved into portions of Lake
County this morning, but looks like it should steer clear of KLEE.
Otherwise VFR conditions expected across the area today, with
tempo IFR/MVFR conditions possible in scattered showers, or a few
storms, that are able to develop along and inland of the westward
moving east coast sea breeze this afternoon. Will continue mention
of VCSH for now.

&&

.MARINE...(Previous Discussion) Winds will be NE 5-10 knots today
with seas 3 to 4 feet before the effects of an approaching
frontal boundary impinges upon the waters from north-south
overnight. A tightening pressure gradient will promote a NE wind
surge of 15 to 20 knots late in the overnight period north of the
Cape. Seas will quickly begin to build toward advisory levels
across the aforementioned waters by early Tue. Showers and storms
will also be increasing across the waters in vicinity of the front
and wind surge.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  73  79  71 /  40  60  80  40
MCO  90  73  84  70 /  40  40  70  40
MLB  88  74  83  73 /  30  40  70  60
VRB  87  73  85  73 /  30  40  70  70
LEE  91  72  82  67 /  40  50  60  30
SFB  89  72  82  69 /  40  50  70  40
ORL  90  72  84  71 /  40  50  70  30
FPR  87  73  85  72 /  30  40  70  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Volkmer
Hazardous weather outlook, Oct 16, 5:10 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
510 AM EDT Mon Oct 16 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
510 AM EDT Mon Oct 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Winds will be northeast at more relaxed speeds today. Moisture
will be sufficient to support scattered showers but lightning
storms will be isolated to widely scattered. Except for a stray
marine shower or two this morning, this will generally occur in
vicinity of an inland moving east coast sea breeze. The best
chances for lightning will be along the coastal counties for late
morning and early afternoon, and then inland during the middle to
late afternoon.

After midnight, the effects from an approaching frontal boundary
will begin to be felt as rain chances increase. Showers and a few
lightning storms will impinge on the area from the north.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Risk of
rip currents at the beaches of east central Florida. Always
swim within sight of a lifeguard and never swim alone.

.WIND AND SEA IMPACT...
A significant surge of winds from the northeast at 15 to 20 knots
will occur after midnight for the waters north of Cape Canaveral.
This will result in a fast building of seas which will reach 4 to
6 feet toward sunrise and then continue to further build. Small
craft should exercise caution after midnight for increasing winds
and building seas north of Cape Canaveral.

.RIVER FLOOD IMPACT...
The middle and upper Saint Johns River basin remains in flood with
only a slight decrease in river levels forecast over the next
several days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous showers with isolated lightning storms are
forecast across East Central Florida through Wednesday. Locally
heavy rain may occur at times, especially along the coast.
Improving conditions are then forecast for later in the week.

Boating conditions will be poor to hazardous much of the remainder
of this week due to increased winds and seas. Also, at the beaches
the surf may become rough at times. A moderate risk of rip
currents will be recurring.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:05 PM EDTSmall Craft AdvisoryMLB6 days

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.